Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 93, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 19, 2017, 8:13 PM CDT for Chase County, Kansas. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 19, 2017, 8:13 PM CDT (01:13 UTC)
- Expired
- May 19, 2017, 8:30 PM CDT
- In force
- 17 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 70.0 mph
County Chase County, KS
The radar
The Topeka radar (KTWX), 67 km from the middle of the area, began a volume at 01:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 19, 4:47 PM CDT | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 1.2 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 229 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 505 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 208 m²/s²
- 0-3 km storm-relative helicity
- 482 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.2
The text
As transmitted.
748
WUUS53 KICT 200113
SVRICT
KSC017-200130-
/O.NEW.KICT.SV.W.0093.170520T0113Z-170520T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
813 PM CDT FRI MAY 19 2017
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Northeastern Chase County in east central Kansas...
* Until 830 PM CDT
* At 813 PM CDT, a severe thunderstorm was located near Strong City,
moving northeast at 40 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Cottonwood Falls, Strong City, Saffordville, Tallgrass Prairie
Preserve and Tallgrass Prairie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
A tornado watch remains in effect until 1000 PM CDT for east central
Kansas.
LAT...LON 3838 9636 3833 9662 3852 9668 3852 9635
TIME...MOT...LOC 0113Z 234DEG 37KT 3845 9655
TORNADO...POSSIBLE
HAIL...0.75IN
WIND...70MPH
$$
CARUSO1 follow-up statement
665
WWUS53 KICT 200128
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
828 PM CDT FRI MAY 19 2017
KSC017-200138-
/O.EXP.KICT.SV.W.0093.000000T0000Z-170520T0130Z/
Chase KS-
828 PM CDT FRI MAY 19 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CHASE COUNTY WILL
EXPIRE AT 830 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire. However gusty winds are still possible with
this thunderstorm.
A tornado watch remains in effect until 1000 PM CDT for east central
Kansas.
LAT...LON 3838 9636 3833 9662 3852 9668 3852 9635
TIME...MOT...LOC 0128Z 234DEG 37KT 3854 9640
$$
CARUSOWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 7:05 PM CDT, 1 hour 8 minutes earlier.
Area forecast discussion, May 19, 7:05 PM CDT, 1 hour 8 minutes before
Area Forecast Discussion National Weather Service Wichita KS 705 PM CDT Fri May 19 2017 .UPDATE... Issued at 705 PM CDT Fri May 19 2017 This Evening: At 7 PM CDT, axis of strongest convection extended from around Manhattan to Newton with convection continuing to move northeast around 35 mph. Showers & embedded thunderstorms were also moving northeast around 35 mph across Northeast OK. Current Doppler trends depict the strongest thunderstorms passing just to the southeast of Southeast KS thru 10 PM CDT. UPDATE Issued at 501 PM CDT Fri May 19 2017 Headline: Tornado Watch #250 in effect for all of South-Central and parts of Central & Southeast KS until 10 PM CDT. This Evening: A line of thunderstorms, a few of which are producing tornadoes, continue to move northeast around 30 mph. At 5 PM CDT, the thunderstorms producing tornadoes were surging northeast across Reno and Kingman Counties. All products have been updated. && .SHORT TERM...(This evening through Monday night) Issued at 145 PM CDT Fri May 19 2017 Water vapor imagery shows deep upper low spinning over southern CO/northeast NM. At the surface, stationary front extends from near KMCI to southwest of KICT. Initial round of warm advection storms quickly lifted across the area this morning but it appears it did little to push the front south, with southeast winds still in place across western OK and southern KS. Meanwhile, persistent line of convection remains over eastern OK in an area of strong 850mb moisture transport and theta-e advection. Current thinking is that another round of storms will develop later this afternoon along the surface front over western OK and lift into south central and especially southeast KS. This activity will likely persist into the early evening hours. Should also see additional development southeast of the KS Turnpike this evening as 850-700mb moisture transport once again ramps up. We are also seeing additional convection over western KS, closer to the upper low where mid level lapse rates are maximized with this activity possibly affecting central/south central KS later this afternoon into the early evening hours. While instability doesn't look as high as we had yesterday at this time, there should still be enough early this evening for some severe storms, plus deep layer shear in the 40-55kt range won't hurt. PW's in the 1.75 to 2 inch range southeast of the KS turnpike will also allow for high rainfall rates which may lead to some flooding tonight. Current plan is to keep entire flood watch going and will likely cancel the western flank once the activity over west-central KS lifts out early this evening. By 12z Sat, the upper low will be lifting over southwest Nebraska with the cold front extending through the Ozark region into the Arklatex area. May see some lingering precip over far SE KS Sat morning, but by the early afternoon hours the forecast area will be precip free. Shortwave will continue to lift northeast and will be over the northern Mississippi Valley by Sun afternoon. Should continue with dry and cool conditions Sun as weak surface high pressure pushes east. Confidence is high that we'll see below normal temps for both Sat and Sun with Sat in the 60s with low to mid 70s expected for Sun. .LONG TERM...(Tuesday through Friday) Issued at 145 PM CDT Fri May 19 2017 There is decent model agreement between the GFS and ECMWF in tracking some shortwave energy out of the central Great Basin and across KS late Sun night into Mon. This will bring us our next chance for precip, but with limited moisture not expecting any severe storms or heavy rain. There is a slight chance for some light showers Tue, in the wrap around region of an upper low off to our east, but confidence is low in this panning out. Will finally get into a warming trend for Thu and especially Fri as the upper flow becomes more zonal. && .AVIATION...(For the 00Z TAFS through 00Z Saturday Evening) Issued at 705 PM CDT Fri May 19 2017 At issuance mid-level low pressure was centered close to the CO/KS border while a somewhat diffuse sfc low was situated over South- Central KS & North-Central OK. A weak stationary front extended east/northeast from the sfc low to West-Central MO. Scattered (+)TSRA continue from Northeast KS, thru South-Central KS, to Eastern OK. The TSRA should continue to move northeast ~30kts across Eastern KS this evening. The scattered convection is causing cigs to vary considerably & will continue to cause significant challenges this evening. Confidence is high that IFR & "low-end" MVFR cigs will continue to spread southeast across most of KS as evening progresses & persist thru late Saturday Morning. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 50 64 46 75 / 40 10 0 10 Hutchinson 48 63 44 74 / 70 10 0 10 Newton 49 62 44 73 / 60 10 0 10 ElDorado 51 64 45 73 / 40 10 0 0 Winfield-KWLD 53 66 46 75 / 30 10 0 0 Russell 43 60 41 74 / 50 20 0 10 Great Bend 44 61 42 74 / 40 10 0 20 Salina 45 61 43 74 / 90 20 0 10 McPherson 48 62 43 73 / 80 10 0 10 Coffeyville 59 69 47 74 / 70 20 0 0 Chanute 57 68 46 73 / 60 20 0 0 Iola 57 67 46 72 / 70 20 0 0 Parsons-KPPF 59 69 47 73 / 70 20 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Saturday morning for KSZ032-033- 047>053-067>072-082-083-091>096-098>100. && UPDATE...EPS SHORT TERM...RBL LONG TERM...RBL AVIATION...EPS
Hazardous weather outlook, May 19, 5:00 PM CDT, 3 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 500 PM CDT Fri May 19 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-202200- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 500 PM CDT Fri May 19 2017 This hazardous weather outlook is for portions of Central, South Central and Southeast Kansas. .DAY ONE...Tonight Strong to severe thunderstorms are likely this evening, especially across all of South-Central Kansas as well as Greenwood, Elk and Chautauqua Counties of Southeast Kansas where a few tornadoes are likely. Hail up to half dollar-sized and damaging 60 to 70 mph winds are also possible. Thunderstorms with pockets of heavy rainfall rates are also expected throughout the evening areawide which may cause flooding, including rises on area rivers and streams. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Minor flooding on some area rivers and streams is expected to continue through part of the weekend. Please refer to the Flood Warnings and River Flood statements for details. There is a chance for thunderstorms Sunday night through early next week across much of the area. The risk for organized strong or severe storms appears low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Local storm report, May 19, 7:17 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
717 PM CDT FRI MAY 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0717 PM FLOOD HILLSBORO 38.35N 97.20W
05/19/2017 MARION KS LAW ENFORCEMENT
STREET FLOODING IN HILLSBORO, AS WELL AS NUMEROUS OTHER
LOCATIONS ACROSS THE COUNTY, MAINLY CONFINED TO LOW-LYING
AND FLOOD-PRONE AREAS.
&&
ADKLocal storm report, May 19, 7:44 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
744 PM CDT FRI MAY 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL NEWTON 38.04N 97.34W
05/19/2017 E0.75 INCH HARVEY KS STORM CHASER
DELAYED REPORT. TIME ESTIMATED FROM RADAR.
&&
ADKLocal storm report, May 19, 7:46 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
746 PM CDT FRI MAY 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND GST NEWTON 38.04N 97.34W
05/19/2017 E60 MPH HARVEY KS STORM CHASER
DELAYED REPORT. TIME ESTIMATED FROM RADAR.
&&
ADKLocal storm report, May 19, 7:51 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
751 PM CDT FRI MAY 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0748 PM TORNADO 3 NW COTTONWOOD FALLS 38.40N 96.58W
05/19/2017 CHASE KS STORM CHASER
BRIEF TOUCHDOWN IN OPEN COUNTRY.
&&
BDKLocal storm report, May 19, 8:02 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
802 PM CDT FRI MAY 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0801 PM TORNADO 3 N TALLGRASS PRAIRIE 38.48N 96.56W
05/19/2017 CHASE KS EMERGENCY MNGR
ALONG THE CHASE/MORRIS COUNTY LINE.
&&
BDKLocal storm report, May 19, 8:07 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WICHITA KS
807 PM CDT FRI MAY 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0801 PM TORNADO 5 N TALLGRASS PRAIRIE 38.51N 96.56W
05/19/2017 CHASE KS EMERGENCY MNGR
ALONG THE CHASE/MORRIS COUNTY LINE. CORRECTED LOCATION.
&&
BDKThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 7:10 PM CDT | Special Weather Statement | ICT | Marion | 50 min |
| May 19, 7:15 PM CDT | Areal Flood Warning | ICT | Marion | 18 hr |
| May 19, 7:27 PM CDT | Severe Thunderstorm Warning | ICT | Chase | 48 min |
| May 19, 9:54 PM CDT | Areal Flood Warning | ICT | Harvey | 12 hr |
| May 20, 8:45 AM CDT | River Flood Warning | ICT | Reno, Rice | 6 days |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.